Fully computable error estimation of a nonlinear, positivity-preserving discretization of the convection-diffusion-reaction equation

Alejandro Allendes, Gabriel R. Barrenechea, Richard Rankin

Research output: Contribution to journalArticle

Abstract

This work is devoted to the proposal, analysis, and numerical testing of a fully computable a posteriori error bound for a class of nonlinear discretizations of the convection-diffusion-reaction equation. The type of discretization we consider is nonlinear, since it has been built with the aim of preserving the discrete maximum principle. Under mild assumptions on the stabilizing term, we obtain an a posteriori error estimator that provides a certified upper bound on the norm of the error. Under the additional assumption that the stabilizing term is both Lipschitz continuous and linearity preserving, the estimator is shown to be locally efficient. We present examples of discretizations that satisfy these two requirements, and the theory is illustrated by several numerical experiments in two and three space dimensions.
LanguageEnglish
PagesA1903–A1927
Number of pages25
JournalSIAM Journal on Scientific Computing
Volume39
Issue number5
DOIs
Publication statusPublished - 12 Sep 2017

Fingerprint

Convection-diffusion-reaction Equation
Error Estimation
Positivity
Error analysis
Discretization
Discrete Maximum Principle
A Posteriori Error Estimators
Maximum principle
Term
Linearity
Error Bounds
Lipschitz
Numerical Experiment
Upper bound
Estimator
Norm
Testing
Requirements
Convection
Experiments

Keywords

  • posteriori error estimation
  • shock-capturing method
  • fully computable error bound
  • algebraic flux correction

Cite this

@article{2bef1c5226c240e7977d57dd16180394,
title = "Fully computable error estimation of a nonlinear, positivity-preserving discretization of the convection-diffusion-reaction equation",
abstract = "This work is devoted to the proposal, analysis, and numerical testing of a fully computable a posteriori error bound for a class of nonlinear discretizations of the convection-diffusion-reaction equation. The type of discretization we consider is nonlinear, since it has been built with the aim of preserving the discrete maximum principle. Under mild assumptions on the stabilizing term, we obtain an a posteriori error estimator that provides a certified upper bound on the norm of the error. Under the additional assumption that the stabilizing term is both Lipschitz continuous and linearity preserving, the estimator is shown to be locally efficient. We present examples of discretizations that satisfy these two requirements, and the theory is illustrated by several numerical experiments in two and three space dimensions.",
keywords = "posteriori error estimation, shock-capturing method, fully computable error bound, algebraic flux correction",
author = "Alejandro Allendes and Barrenechea, {Gabriel R.} and Richard Rankin",
note = "Acceptance date: 23/03/17",
year = "2017",
month = "9",
day = "12",
doi = "10.1137/16M1092763",
language = "English",
volume = "39",
pages = "A1903–A1927",
journal = "SIAM Journal on Scientific Computing",
issn = "1064-8275",
number = "5",

}

Fully computable error estimation of a nonlinear, positivity-preserving discretization of the convection-diffusion-reaction equation. / Allendes, Alejandro; Barrenechea, Gabriel R.; Rankin, Richard.

In: SIAM Journal on Scientific Computing, Vol. 39, No. 5, 12.09.2017, p. A1903–A1927.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Fully computable error estimation of a nonlinear, positivity-preserving discretization of the convection-diffusion-reaction equation

AU - Allendes, Alejandro

AU - Barrenechea, Gabriel R.

AU - Rankin, Richard

N1 - Acceptance date: 23/03/17

PY - 2017/9/12

Y1 - 2017/9/12

N2 - This work is devoted to the proposal, analysis, and numerical testing of a fully computable a posteriori error bound for a class of nonlinear discretizations of the convection-diffusion-reaction equation. The type of discretization we consider is nonlinear, since it has been built with the aim of preserving the discrete maximum principle. Under mild assumptions on the stabilizing term, we obtain an a posteriori error estimator that provides a certified upper bound on the norm of the error. Under the additional assumption that the stabilizing term is both Lipschitz continuous and linearity preserving, the estimator is shown to be locally efficient. We present examples of discretizations that satisfy these two requirements, and the theory is illustrated by several numerical experiments in two and three space dimensions.

AB - This work is devoted to the proposal, analysis, and numerical testing of a fully computable a posteriori error bound for a class of nonlinear discretizations of the convection-diffusion-reaction equation. The type of discretization we consider is nonlinear, since it has been built with the aim of preserving the discrete maximum principle. Under mild assumptions on the stabilizing term, we obtain an a posteriori error estimator that provides a certified upper bound on the norm of the error. Under the additional assumption that the stabilizing term is both Lipschitz continuous and linearity preserving, the estimator is shown to be locally efficient. We present examples of discretizations that satisfy these two requirements, and the theory is illustrated by several numerical experiments in two and three space dimensions.

KW - posteriori error estimation

KW - shock-capturing method

KW - fully computable error bound

KW - algebraic flux correction

UR - http://epubs.siam.org/loi/sisc

U2 - 10.1137/16M1092763

DO - 10.1137/16M1092763

M3 - Article

VL - 39

SP - A1903–A1927

JO - SIAM Journal on Scientific Computing

T2 - SIAM Journal on Scientific Computing

JF - SIAM Journal on Scientific Computing

SN - 1064-8275

IS - 5

ER -